Forum

Tonic spasm

Has anybody suffered these or does anyone know anything about them? Any info would be appreciated. Thanks Jan

Hi Jan, Do you mean myoclonic spasms? If so yes I have. Janet x

Hi Jan

Tonic Spasms are a form of Dystonia (or rather Secondary Dystonia for those of us sufferers with MS).

Unfortunately, it is my overriding MS symptom, so ‘it’ and I are quite well aquainted now.

The following NHS link is very good and all the information you need is detailed here.

Tracyann x

Hi again Jan, This also called myoclonic jerks. One of the first symptoms noticed by my neuro was that my head would rock from one side to the other, and I never realised. She called it a No No nod, just as well my neck didn’t go back and forth or I could have got myself into trouble! LOL. Then my arms would suddenly join in then my legs and trunk. It kept me wake for ages and ages, by the time I was given medication for it I was exhausted. The neuro put me onto Keppra and Baclofen along with Pregalalin. I still get the jerks but not so bad. Janet x

Thank you for replying. Briefly my experience with spasms, the first time I experienced this was about twelve years ago in the shower when only my arm was affected I think washing my hair triggered it, over a couple of days this occurred about five times. I can only describe it as a rush of electricity taking over the effected part starting at the tip of my fingers going through the arm into the neck and head and then relaxing and going off after about a minute. I wouldn’t say it is painful but it is extremely uncomfortable, I have no control over the effected part while in spasm. Over about ten years this only happened about six times more times. I had my last major relapse four years ago and these spasms started to happen in my right leg building up in severity over a number of weeks. Other things were happening as the relapse progressed and to be honest I had more concern over other problems the relapse was causing. I was given a massive does of steroids and the week I was taking the steroids I was superwoman feeling great as the steroids were supposed to make me feel all symptoms gone. The day after steroids ended I started getting full body spasms, they would start in a foot and the take over my whole body my legs would bend at the knees and come forward towards my chest my arms would also contract and go up towards my head I had no control over movement at all while the spasms lasted on one occasion I badly scratched my face with the force of the spasm. During the spasm I could see and hear but i found I had to force air in and out as breathing was difficult. These spasms lasted approx one minute leaving me as quickly as they came but were very frightening. The number of spasms built up over a week till at one point I was getting them every time I moved. I was prescribed Baclofen and when that didn’t stop them I was given Diazipam I believe a combination of both stopped them. I am still taking Baclofen and I haven’t had a spasm since. I’ve googled all the spasms mentioned and viewed a YouTube video of a Myoclonic spasm and that is the closest one to mine although the poor girl on the video was in a variation of my spasm constantly. Reading my description they don’t seem too bad but I have to say I was terrified when they were happening and I really don’t think I would cope at all if they were to happen all the time. I never thought of myself as a wimp but my hats off to you all if these happen all the time. I’m still talking and worrying about it four years later. I say Tonic spasm because that is what my M.S nurse called them the first time I experienced one and it is only now that I realise when the major ones happened I didn’t even ask my G.P (who witnessed one) what they were called! Sorry to go on but when I found this site I think I expected to find people talking about these and I don’t know if when people mention spasm they mean this kind of thing or not. Thanks for listening/reading. Jan

Typical I can’t find the YouTube now!!!

Sorry the one closest to mine was the Dystonic spasm and the video I was looking at was under Dystonic Storm. Can I blame Cognitive issues… Jan

Hi Jan

I recently had something very similar (not diagnosed), which prompted the post given by the link:

http://www.mssociety.org.uk/forum/everyday-living/violent-body-jerks-lying-down

I think they are called trunkal jerks. I was prescribed Amitriptyline which gradually seemed to help over a couple of weeks. I still get them now very infrequently, say two or three a week, but much much milder. I agree they are frightening, perhaps moreso for family members. My boys were extremely alarmed to see me repeatedly grunting and thrashing around in bed. It made me recall the exorcism scene from the Exorcist, minus the bile and the impressive 360 degree head turns; and I was also going to exclude the profanity, but as I recall I was cursing like mad a few nights into it.

Bob

Thanks for your reply Bob, sounds like a variation of the same thing. As are the Myoclonic and Dystonic spasms. I am so sorry that you, Janet and Tracyann are still suffering with these I’ve always felt extremely unlucky to have experienced the spasms I did, to still have to suffer this is beyond cruel. Have you tried other medication to control them? I don’t think two or three a week is infrequent, you are all much braver than I will ever be. I remember thinking at the time, what did people do before the NHS when medication was not readily available or available at all. Were some people deemed to be possessed and burnt at the stake.(I’m not usually a drama queen) it certainly felt like being possessed and very frightening to witness Jan

I get what I think is called clonus probably sparkly wrong. I was taking tizanidine for it by that caused problems and am seeing specialist this week. There was talk of a baclofen pump seems drastic but my muscles are so tight I will try anything. Be nice if it could make me able to walk again, or is that me dreaming.??

My Heather sleeps in a separate bed because of my spasms at night kept her awake and bruised shins I don’t think my legs do it anymore says he going into spasms I type.

Jan don’t know if mine is similar but it is a pain in the proverbial Don

Here’s a flower for you.

Nothing wrong with dreaming Don, thank you for the flower. I read about your problems with Tizanidine,hope the after effects are gone. Baclofen pump sounds drastic but if that’s what it takes…my thought when reading about it was…would I hesitate if I had a heart condition and needed a pacemaker…not the same thing I know but both invasive. Have a nice Sunday Jan